Kentucky, 2004

Hail and Damaging Wind in Kentucky, May 17, 2004

May 17, 2004 · NWS ILN · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 1:00 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 17, 1:00 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON MAY 17 2004

.DISCUSSION...
SATELLITE IMAGERY AND RADAR MOSAIC WERE SHOWING SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ACRS THE CWFA THIS AFTN.  WITH ABUNDANT
LOW LVL MSTR...AND WEAK VORT LOBE PASSING THROUGH THE REGION LATE
THIS AFTN/EVENING...WILL BE CARRYING SCATTERED SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE AFTN AND EVENING HOURS.  WILL
TRY TO END THE CONVECTION AROUND MIDNIGHT...WHEN VORT LOBE HAS
PASSED BY...AND INSTABILITY DECREASES DUE TO LOSS OF SUNSHINE.

OTHERWISE...NEXT SIGNIFICANT WX MAKER WAS A COLD FRONT LOCATED OVER
THE UPR MS VLY...EXTENDING INTO THE CENTRAL PLAINS.  ETA/GFS IN GOOD
AGREEMENT...WHICH BOTH DROP THIS FRONT INTO OUR AREA LATE TUESDAY
AFTN...THEN STALL THE FRONT ACRS THE REGION TUESDAY NIGHT INTO
WEDNESDAY.  FCST CAPE VALUES FOR LATE TUESDAY AFTN WILL BE IN THE
1500 TO 2000 J/KG RANGE.  THESE VALUES...COMBINED WITH LOW LVL CONV
ASSOCIATED WITH THE FRONT...WILL BE AMPLE ENOUGH FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE FRONT.  AS A RESULT...HAVE KEPT
HIGH LIKELY POPS IN THE NW ON TUESDAY AFTN.  SINCE CONVECTION WILL
LIKELY CONTINUE ALL NIGHT TUESDAY NIGHT INTO WEDNESDAY...DUE TO AN
APPROACHING S/WV MOVING OVER THE FRONTAL BOUNDARY...WILL CONTINUE
LIKELY POPS IN THE SRN CWFA TUESDAY NIGHT INTO WEDNESDAY. LATE
TUESDAY AFTN AND EVENING COULD BE OUR FIRST REAL SEVERE WX OUTBREAK
THIS SPRING.  SEVERE WX THREAT WILL TRANSITION OVER TO A FLOOD
THREAT TUESDAY NIGHT AS PCPN EFFICIENCY VALUES APCH 1.75
INCHES...WITH THUNDERSTORMS FCST TO RAIN ALONG THE FRONTAL
BOUNDARY.  FFG VALUES ARE NOT THAT LOW.  HOWEVER...FIRST LINE OF
CONVECTION ALONG AND AHEAD OF THE FRONT SHOULD MOISTEN THE SOIL.
ANY SUBSEQUENT THUNDERSTORMS MAY CAUSE FLOODING.  MIDNIGHT SHIFT
WILL HAVE TO EVALUATE FOR A POSSIBLE FLOOD WATCH TUESDAY NIGHT INTO
WEDNESDAY.

FRONTAL BOUNDARY IS FORECAST TO LIFT NE OF THE REGION WEDNESDAY
NIGHT.  ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST ON THURSDAY...BRINGING ANOTHER RISK FOR SHOWERS AND
THUNDERSTORMS.

OVERALL...KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH WEDNESDAY
NIGHT.  WEDNESDAY MAY BE TRICKY IN TERMS OF TEMPS...BEING
DEPENDENT ON CLOUD COVER AND DIMINISHING TRENDS ON
SHOWER/THUNDERSTORM CHANCES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

HICKMAN
Hazardous weather outlook, May 17, 4:58 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
558 AM EDT MON MAY 17 2004

INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>073-077>082-088-171157-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-KENTON KY-LEWIS KY-LICKING OH-LOGAN OH-
MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY-
PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-ROSS OH-
SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-UNION IN-WARREN OH-
WAYNE IN-
558 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FEW STRONG THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SLIDE SOUTH INTO SOUTHERN OHIO TUESDAY NIGHT.  THIS
FRONT WILL BE THE FOCUS FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING.  DURING THE OVERNIGHT HOURS STRONG
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL AND FLOODING.

FOR THE REST OF THE WEEK THE THREAT OF THUNDERSTORMS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE TUESDAY.

 TIPTON

In the hours before

Local storm report, May 17, 2:34 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             2 NW WILMINGTON         39.46N 83.86W
05/17/2004  0.88 INCH        CLINTON            OH   PUBLIC

&&

BC
Local storm report, May 17, 2:43 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     6 NW WILMINGTON         39.51N 83.91W
05/17/2004  64 MPH           CLINTON            OH   TRAINED SPOTTER

&&

BC

The radar

The Louisville radar (KLVX), 119 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Owen

When
May 17, 5:15 PM EST to 5:18 PM EST
Where
Owen County, Long Ridge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -84.817

Thunderstorm Wind, Grant

When
May 17, 5:50 PM EST to 5:53 PM EST
Where
Grant County, Crittenden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.783, -84.600

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400670, 5400671.